Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 1, NWS Norman, OK

April 4, 1997Choctaw County, Pushmataha County, Oklahoma

NWS Norman, OK issued this flash flood warning at Apr 4, 1997, 8:22 PM CST for Choctaw County, Pushmataha County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 4, 1997, 8:22 PM CST (02:22 UTC)
Expired
Apr 4, 1997, 11:15 PM CST
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Choctaw County, OK, Pushmataha County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 050221
FFWOKC
OKC023-127-050515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
822 PM CST FRI APR 04 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 1115 PM CST FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN SOUTHEASTERN OKLAHOMA
     CHOCTAW AND SOUTHERN PUSHMATAHA

INCLUDING THE FOLLOWING LOCATIONS
     ANTLERS...BOSWELL...FINLEY...HUGO...RATTAN AND SOPER

DOPPLER RADAR ESTIMATES INDICATE THAT UP TO AN INCH AND A HALF OF RAIN
HAS FALLEN OVER THE AREA DURING THE PAST HOUR. AN ADDITION ONE TO TWO
INCHES OF RAINFALL CAN BE EXPECTED OVER THE AREA THROUGH THE EVENING.
SINCE THE GROUND IS ALREADY SATURATED FROM EARLY RAINS...ANY ADDITIONAL
RAINFALL IS EXPECTED TO CONTRIBUTE TO LOCALIZED FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLASH FLOODS. MOTORISTS SHOULD NOT DRIVE THROUGH WATER OF
UNKNOWN DEPTH. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.  REMEMBER...MOST DEATHS IN FLASH
FLOODING OCCUR IN AUTOMOBILES. IT ONLY TAKES A FOOT OR TWO OF FLOWING
WATER TO WASH MOST CARS AWAY.


LAT...LON 3395  9543 3386  9583 3436  9562 3440  9532

MMT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Apr 4, 3:39 PM CST, 4 hours 43 minutes earlier.

Area forecast discussion, Apr 4, 3:39 PM CST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CST FRI APR 4 1997

LATEST SFC ANALYSIS INDICATES CDFNT/DRYLINE LOCATED FROM NEAR ARNETT
OK TO ALTUS OK TO ARCHER/BAYLOR TX COUNTY LINE. AREA RADARS INDICATE
NMRS SHRA/TSRA ACRS WRN 2/3RDS OF FA. STRONGEST AND SVR ACTIVITY UP
TO NOW HAS REMAINED SOUTH OF THE RED RIVER...IN REGION OF BETTER
INSTABILITY.

EXPECT THE SFC BOUNDARY TO ACCELERATE EAST OVERNIGHT. SOME SHRA WL
STILL BE POSSIBLE BEHIND THE LOW LVL BOUNDARY...DUE TO UPR LOW NOW
ACCELERATING ENE ACRS NM.

MODELS SIMILAR IN PLACEMENT OF INTENSIFYING SFC LOW LOCATED ACRS ERN
CO...TAKING THE LOW TO MN BY 00Z SUN. FCST SFC GRADIENT AND MIXING
POTENTIAL SUPPORTS WIND ADVISORY AREA WIDE THRU SAT.

FCSTID = 22

OKC   51  74  43  61 /  60  20   0   0
HBR   54  76  40  62 /  30  20   0   0
SPS   52  78  43  66 /  30  10   0   0
GAG   47  72  32  61 /  30  30   0   0
PNC   53  70  40  60 /  60  30   0  & 0
DUA   58  74  43  64 /  60  10   0   0

.OKC...
OK...WIND ADVISORY TONIGHT AND SATURDAY ZNS 4>53.
TX...WIND ADVISORY TONIGHT AND SATURDAY ZNS 83>90.

In the hours before

Local storm report, Apr 4, 5:37 PM CST, 2 hours 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
537 PM CST FRI APR 4 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

534 PM      2 E CARTWRIGHT            OK   0.88 INCH HAIL
4/4/97      BRYAN

FM
Local storm report, Apr 4, 5:38 PM CST, 2 hours 44 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
537 PM CST FRI APR 4 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COBUNTY LOCATION....

534 PM      2 E CARTWRIGHT            OK   0.88 INCH HAIL
4/4/97      BRYAN

FM
Local storm report, Apr 4, 6:05 PM CST, 2 hours 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
606 PM CST FRI APR 4 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

539 PM      COLBERT                   OK   1.00 INCH HAIL
4/4/97      BRYAN

FM
Local storm report, Apr 4, 6:06 PM CST, 2 hours 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
606 PM CST FRI APR 4 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

539 PM      COLBERT                   OK   1.00 INCH HAIL
4/4/97      BRYAN

FM
Local storm report, Apr 4, 6:59 PM CST, 1 hour 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CST FRI APR 4 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COjUNTY LOCATION....

539 PM      3 S DURANT                OK   1.00 INCH HAIL
4/4/97      BRYAN                          AND 60 MPH WIND

FM
Local storm report, Apr 4, 7:00 PM CST, 1 hour 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CST FRI APR 4 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

539 PM      3 S DURANT                OK   1.00 INCH HAIL
4/4/97      BRYAN                          AND 60 MPH WIND

FM

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.